Alert archive / Texas / River Flood Warnings in 2022

River Flood Warning 9, NWS Midland/Odessa, TX

August 22, 2022Brewster County, Texas

NWS Midland/Odessa, TX issued this river flood warning at Aug 22, 2022, 7:51 PM CDT for Brewster County, Texas. It took effect at Aug 23, 2022, 8:00 PM CDT. It was in force for .

The area

The outline as issued.

The facts

Issued
Aug 22, 2022, 7:51 PM CDT (00:51 UTC)
In effect from
Aug 23, 2022, 8:00 PM CDT
Expired
Aug 23, 2022, 3:10 AM CDT
In force
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Minor

County Brewster County, TX

The river

Written for the forecast point Rio Grande at Johnson Ranch (TELT2).

Action stage
12 ft
Minor stage
15 ft
Moderate stage
17 ft
Major stage
19 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

572 
WGUS44 KMAF 230051
FLWMAF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Midland/Odessa TX
751 PM CDT Mon Aug 22 2022

...The National Weather Service in Midland/Odessa TX has issued a 
Flood Warning for the following rivers in Texas...

  Rio Grande at Johnson Ranch affecting Brewster County.

  Rio Grande at Boquillas affecting Brewster County.

.Thunderstorms have produced very heavy rainfall over the past few 
days in Mexico over the Rio Conchos basin.  As a result, very high 
flows are coming out of the Rio Conchos into the Rio Grande at 
Presidio.  This activity will continue at least over the next few 
days. Additional rainfall over the next few days could result in 
additional rises and/or flooding.

For the Rio Grande...including Johnson Ranch, Boquillas...Minor 
flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

Additional information is available at www.weather.gov.

The next statement will be issued Tuesday morning at 800 AM CDT.

&&


TXC043-231300-
/O.NEW.KMAF.FL.W.0009.220824T0100Z-220825T0022Z/
/TELT2.1.ER.220824T0100Z.220824T0900Z.220824T1221Z.NO/
751 PM CDT Mon Aug 22 2022

...FLOOD WARNING IN EFFECT FROM TUESDAY EVENING TO WEDNESDAY 
EVENING...

* WHAT...Minor flooding is forecast.

* WHERE...Rio Grande at Johnson Ranch.

* WHEN...From Tuesday evening to Wednesday evening.

* IMPACTS...At 12.0 feet (3.7 meters), the river reaches bankfull, 
  minor lowland flooding occurs, and no significant damage is 
  expected.
  At 15.0 feet (4.6 meters), flood stage is reached.  Moderate 
  lowland flooding begins.  Roads that lead to Cottonwood Campground 
  and River Road may flood.  Stages are practically synonymous with 
  the gage at Cottonwood Campground at Castolon (CSTT2), and 
  therefore represent the reach from Santa Elena Canyon through 
  Cottonwood Campground, where damage may occur.  Cattle also graze 
  in the lowlands, and may be threatened.

* ADDITIONAL DETAILS...
  - At 7:15 PM CDT Monday the stage was 10.6 feet (3.2 meters).
  - Forecast...The river will rise to 14.5 feet (4.4 meters)
    tomorrow morning. It will then fall to 14.1 feet (4.3 meters)
    tomorrow afternoon. It will rise above flood stage tomorrow
    evening to 16.6 feet (5.1 meters) early Wednesday morning. It
    will then fall below flood stage Wednesday morning.
  - Flood stage is 15.0 feet (4.6 meters).
  - Flood History...No available flood history.
  - http://www.weather.gov/safety/flood

&&

Below are the latest river stages and forecasts (feet):

                Fld   Observed        Tue   Tue   Wed   Wed
Location        Stg   Stg   Day/Time  1am   1pm   1am   1pm

Rio Grande
  Johnson Ranch 15.0  10.6  Mon 7pm   12.8  14.1  16.4  10.7

Below are the latest river stages and forecasts (meters):

                Fld   Observed        Tue   Tue   Wed   Wed
Location        Stg   Stg   Day/Time  1am   1pm   1am   1pm

Rio Grande
  Johnson Ranch 4.6   3.2   Mon 7pm   3.9   4.3   5.0   3.3


&&

LAT...LON 2900 10349 2912 10340 2915 10312 2896 10305
      2895 10338


$$

TXC043-231300-
/O.NEW.KMAF.FL.W.0010.220824T0936Z-220826T0201Z/
/BOQT2.1.ER.220824T0936Z.220824T1200Z.220824T1400Z.NO/
751 PM CDT Mon Aug 22 2022

...FLOOD WARNING IN EFFECT FROM LATE TUESDAY NIGHT TO LATE THURSDAY 
EVENING...

* WHAT...Minor flooding is forecast.

* WHERE...Rio Grande at Boquillas.

* WHEN...From late Tuesday night to late Thursday evening.

* IMPACTS...At 12.0 feet (3.7 meters), the river reaches bankfull, 
  and no damage is expected.  Preparations may be necessary to 
  remove water pumps.  The park should be notified at this time if 
  additional rises are expected so they will have time to remove the 
  pumps.
  At 13.0 feet (4.0 meters), the river reaches minor flood stage.  
  Water reaches the water pumps maintained by the park service that 
  are used to water the campgrounds and to provide water to the 
  employee living quarters.  It may be necessary for park personnel 
  to remove the pumps.
  At 15.0 feet (4.6 meters), the river reaches moderate flood 
  stage.  Water pumps submerge.

* ADDITIONAL DETAILS...
  - At 7:00 PM CDT Monday the stage was 6.3 feet (1.9 meters).
  - Forecast...The river will rise to 11.5 feet (3.5 meters)
    early tomorrow afternoon. It will then fall to 11.1 feet (3.4
    meters) tomorrow evening. It will rise above flood stage
    early Wednesday morning to 13.4 feet (4.1 meters) Wednesday
    morning. It will then fall below flood stage late Wednesday
    morning.
  - Flood stage is 13.0 feet (4.0 meters).
  - Flood History...No available flood history.
  - http://www.weather.gov/safety/flood

&&

Below are the latest river stages and forecasts (feet):

            Fld   Observed        Tue   Tue   Wed   Wed
Location    Stg   Stg   Day/Time  1am   1pm   1am   1pm

Rio Grande
  Boquillas 13.0  6.3   Mon 7pm   8.0   11.5  12.2  10.6

Below are the latest river stages and forecasts (meters):

            Fld   Observed        Tue   Tue   Wed   Wed
Location    Stg   Stg   Day/Time  1am   1pm   1am   1pm

Rio Grande
  Boquillas 4.0   1.9   Mon 7pm   2.4   3.5   3.7   3.2


&&

LAT...LON 2896 10305 2915 10312 2940 10294 2986 10268
      2986 10247 2969 10238 2965 10263 2931 10279
      2912 10292


$$

James Deberry
1 follow-up statement
989 
WGUS84 KMAF 230810 RRA
FLSMAF

Flood Statement
National Weather Service Midland/Odessa TX
310 AM CDT Tue Aug 23 2022

...The Flood Warning is cancelled for the following rivers in 
Texas...

  Rio Grande at Johnson Ranch affecting Brewster County.

TXC043-230915-
/O.CAN.KMAF.FL.W.0009.220824T0100Z-220823T0810Z/
/TELT2.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
310 AM CDT Tue Aug 23 2022

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Rio Grande at Johnson Ranch.

* ADDITIONAL DETAILS...
  - At 2:15 AM CDT Tuesday the stage was 11.6 feet (3.5 meters).
  - Forecast...The river will rise to 11.9 feet (3.6 meters)
    early this morning. It will then fall to 11.1 feet (3.4
    meters) late this morning. It will rise to 13.2 feet (4.0
    meters) late this evening. It will then fall again and remain
    below flood stage.
  - http://www.weather.gov/safety/flood

&&

Below are the latest river stages and forecasts (feet):

                Fld   Observed        Tue   Tue   Wed   Wed
Location        Stg   Stg   Day/Time  7am   7pm   7am   7pm

Rio Grande
  Johnson Ranch 15.0  11.6  Tue 2am   11.5  12.9  12.1  10.5

Below are the latest river stages and forecasts (meters):

                Fld   Observed        Tue   Tue   Wed   Wed
Location        Stg   Stg   Day/Time  7am   7pm   7am   7pm

Rio Grande
  Johnson Ranch 4.6   3.5   Tue 2am   3.5   3.9   3.7   3.2


&&

LAT...LON 2900 10349 2912 10340 2915 10312 2896 10305
      2895 10338


$$

Samantha Zuber

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Aug 22, 6:25 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 22, 6:25 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
625 PM CDT Mon Aug 22 2022

...New AVIATION...

.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 156 PM CDT Mon Aug 22 2022

NW flow aloft with lessening influence from the departing shrtwv
trof to the e. The primary mid-level theta-e ridge axis has
shifted s as has the front, but RH at 7h and 5h will be some
what slow to decrease across the PB. Satellite indicates rapidly
cooling tops near the Rio Grande where L90s/U60s (T/Td) have made
for strong SB instability with a high probability of heavy rain.
Recently river levels on Rio Grande have fallen below action
stage, but with renewed heavy rain flooding/flash flooding of Rio
Grande tributaries and on Rio Grande are still a possibility.
Elsewhere storms that form this afternoon will slowly decrease
into the evening, but the possibility of a SHRA/TSRA will remain
thru the night across the Trans Pecos where said theta-e ridge
will reside. Despite the cyclonically curved nw flow aloft PoPs
will decrease Tue, especially for areas n of I-20 with a gradual
taper from isold near I-20 to scattered PoPs in the Trans Pecos.
NBM PoPs again seem too high and have trended down. Mid-level
theta-e ridge lingers INVOF Rio Grande and low order PoPs are
justified there into Wed AM, again NBM is too high. As far as
temps go Tue AM will be nice low/mid 60s far NW CWFA, mid/upper
60s most of PB, and 50s mtns. Increased insolation Tue PM will
push temps into mid/upper 80s for most areas.

&&

.LONG TERM...
(Wednesday through  Sunday)
Issued at 156 PM CDT Mon Aug 22 2022

Continued rain chances and below normal temperatures will be the
rule through the extended. Aloft, ridging will remain over the
western CONUS while a longwave trough slowly progresses toward the
East Coast, maintaining weak northerly to northwesterly flow over
Southeast New Mexico and West Texas later this week. At the
surface, easterly upslope flow will continue, maintaining
thunderstorm chances each day across the higher terrain and for
locations south of I-20, particularly those along and south of
I-10. Given a lack of significant upper support, severe weather is
not expected, with heavy rain and associated flooding/flash
flooding remaining the primary concerns with storms that develop.
Given the southern focus for storm development through the end of
the week, flooding concerns may evolve across the Davis Mountains
and Big Bend Area, as well as through the Rio Grande Valley where
elevated flows have been observed due to heavy rains over the Rio
Conchos basin.

Heading into the weekend, southerly surface flow looks to return
to the region, coincident with a shortwave moving through the
Central Plains. The passing shortwave will yield an expansion in
rain chances over the weekend, with this weekend looking like the
next good opportunity for storms over the Permian Basin.
Temperatures will remain below normal with highs in the 80s for
most Wednesday and Thursday, with a warming trend expected through
the weekend with highs in the lower 90s expected to return for
areas north of I-10. Lows will also remain on the mild side, in
the middle 60s and lower 70s midweek onward.

&&

.AVIATION...
(00Z TAFS)
Issued at 621 PM CDT Mon Aug 22 2022

VFR conditions should prevail next 24 hours most terminals.
Forecast soundings suggest MVFR cigs will be possible, mainly
KMAF/KFST, but drier air is moving in behind the front, and this
(and mid/high cloud) may keep cigs from lowering further.
Otherwise, light post-frontal winds will veer slightly through
the forecast period. Convection will be possible, but chances are
too low for a mention attm.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               68  86  69  88 /  20  30  10  20
Carlsbad                 67  84  67  85 /  40  30  20  30
Dryden                   73  87  72  87 /  50  50  40  60
Fort Stockton            69  84  70  86 /  40  50  30  50
Guadalupe Pass           62  75  63  77 /  40  40  30  40
Hobbs                    65  82  65  85 /  30  20  20  20
Marfa                    62  78  61  79 /  50  50  40  70
Midland Intl Airport     68  84  68  88 /  30  20  10  30
Odessa                   69  84  69  87 /  30  20  20  30
Wink                     69  86  69  88 /  40  30  20  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...49
LONG TERM....84
AVIATION...44
Hazardous weather outlook, Aug 22, 2:26 PM CDT, 5 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
226 PM CDT Mon Aug 22 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-231930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
226 PM CDT Mon Aug 22 2022 /126 PM MDT Mon Aug 22 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Scattered to numerous showers and storms are expected this afternoon
and tonight mainly across the Lower Trans Pecos and Big Bend. The
main concern with these storms will be heavy rain that could produce
flooding and flash flooding, as well as river flooding along the Rio
Grande. Additional river flooding is possible along the Pecos River
east of Artesia.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms are possible through Tuesday and may produce
heavy rainfall which could result in additional flooding and flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 7:48 PM CDTRiver Flood WarningMAFPresidio14 hr
Aug 22, 7:48 PM CDTRiver Flood WarningMAFBrewster7 hr
Aug 22, 7:51 PM CDTRiver Flood WarningMAFBrewster7 hr
Aug 23, 3:05 AM CDTRiver Flood WarningMAFPresidio7 hr

Nearby

River Flood Warnings in Texas, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.